Georgia, 2012

Tornadoes and Flash Flooding in Georgia, January 21, 2012

January 21, 2012 · NWS FFC · 24 events in 17 counties and zones

An area of low pressure over the Southern Plains moved quickly east and toward the Southern Appalachians during the day. Moisture and instability increased across the Southeast as a warm front lifted north of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.9 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An area of low pressure over the Southern Plains moved quickly east and toward the Southern Appalachians during the day. Moisture and instability increased across the Southeast as a warm front lifted north of the region. Thunderstorms developed in the warm sector ahead of the approaching cold front, and many became severe. Three tornadoes touched down with this system, along with multiple reports of hail and wind damage. Flash flooding was also reported in the Atlanta Metropolitan area as a result of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 21, 6:46 AM EST, 50 minutes earlier.

Area forecast discussion, Jan 21, 6:46 AM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
646 AM EST SAT JAN 21 2012

.PREV DISCUSSION... /ISSUED 132 AM EST SAT JAN 21 2012/

SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
MODELS IN PRETTY GOOD AGREEMENT THROUGH THE SHORT TERM WITH JUST
MINOR TIMING AND STRENGTH DIFFERENCES. TWO SYSTEMS WILL AFFECT THE
SHORT TERM. FIRST IS THE ONE ON GOING. AS THE UPPER SYSTEM...
CURRENTLY OVER THE MIDWEST...MOVES INTO THE TENNESSEE IT WILL
WEAKEN SOMEWHAT BUT IT WILL BE ENOUGH TO KEEP WIDESPREAD SHOWERS
AND TSTORMS OVER THE FORECAST AREA TODAY...ENDING FROM THE
NORTHWEST THIS AFTERNOON. THE ASSOCIATED COLD FRONT WILL PUSH INTO
NORTHWEST GA BY 18Z AND INTO CENTRAL GA BY 00Z. A RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE CWA BEHIND THE FRONT TONIGHT...
HOWEVER ENOUGH OVERRUNNING AT H8 WILL KEEP CLOUDS OVER THE CWA.
THE RIDGE BECOMES SET OVER NORTH GEORGIA SUNDAY AS THE NEXT SYSTEM
MOVES INTO THE MISSISSIPPI VALLEY. BY SUNDAY AFTERNOON ENOUGH GULF
MOISTURE WILL BEGIN MOVING NORTHWARD BRINGING ISOLATED SHOWERS TO
THE THE SOUTHWEST CORNER OF THE CWA...POSSIBLY A LITTLE THUNDER.
INSTABILITY INCREASES SUNDAY NIGHT AND ALTHOUGH THERE IS A WEDGE
OVER NORTH GEORGIA...THE SHOWALTER INDEX IS INDICATING THE
POSSIBILITY OF THUNDER ACROSS NOT ONLY CENTRAL GEORGIA...BUT NORTH
GEORGIA AS WELL.

TEMPERATURES...
ABOVE NORMAL TODAY JUST ABOUT EVERYWHERE. THEN AS THE WEDGE
STRENGTHENS TONIGHT AND SUNDAY...AREAS IN THE WEDGE WILL SEE NEAR
NORMAL TEMPS WHILE CENTRAL GEORGIA SHOULD EXPERIENCE ABOVE NORMAL
TEMPS.

LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS IN PRETTY GOOD AGREEMENT THROUGH THE MID WEEK...THEN LARGE
TIMING DIFFERENCES OCCUR. AFTER SUNDAY NIGHT/MONDAYS SYSTEM MOVES ON TO
THE EAST...A RETURN TO ZONAL FLOW WILL PRECEDE THE NEXT SYSTEM WHICH
WILL ORGANIZE OVER THE SOUTHWEST U.S. TUESDAY. THIS WILL BEGIN TO
PULL SOME MOISTURE INTO THE CWA WEDNESDAY. HERE IS WHERE THE MODELS
DIFFER. THE GFS HOLDS THE UPPER SYSTEM OVER NORTHEAST MEXICO KEEPING
A WET WEST TO SOUTHWEST FLOW OVER THE CWA THROUGH FRIDAY. THE ECMWF
WEAKENS THE SYSTEM INTO A SHORT WAVE MOVES IT RAPIDLY ACROSS THE CWA
THURSDAY NIGHT AND DRYING US OUT ON FRIDAY. THE CURRENT TREND OF THE
BATTLE BETWEEN GFS/ECMWF HAS BEEN THE ECMWF HAS BEEN FALLING MORE IN
LINE WITH THE GFS FROM RUN TO RUN AND WILL THEREFORE HEAVILY LEAN ON
THE GFS AND KEEP A WET FORECAST GOING FOR THE END OF THE WEEK.

HYDROLOGY...
QPF APPEARS TO HAVE LESSENED SLIGHTLY OVER NORTHWEST GEORGIA BUT NOT
ENOUGH TO TAKE DOWN THE FLOOD WATCH. WILL THEREFORE MAINTAIN THE
CURRENT FLOOD WATCH...HOWEVER WILL SHORTEN THE WATCH AND END IT AT
00Z SUN AS THE RAIN SHOULD BE FINISHED IN THAT AREA.

&&

.AVIATION...
12Z UPDATE...
MVFR CIGS WIDESPREAD ACROSS THE AREA THIS MORNING...AND SHOULD
CONTINUE THROUGH MOST OF THE DAY. SHRA/TSRA IN E AL AND WEST
CENTRAL GA WILL CONTINUE TO MOVE ENE...POSSIBLY BRINGING TSRA TO
THE METRO TAFS THROUGH 14Z. LINE OF TSRA IN N AL WILL APPROACH THE
AREA BY LATE MORNING AND EARLY AFTERNOON. GUSTY SW WINDS TODAY
WILL SHIFT TO W AND NW AFTER THE FRONT PUSHES THROUGH...AND TO NE
AROUND 09Z SUNDAY. LOW MVFR TO IFR CIGS RETURN SUNDAY MORNING
BEHIND THE FRONT.

//ATL CONFIDENCE...12Z UPDATE...
HIGH ON WINDS.
MEDIUM TO HIGH ON OCCURRENCE OF CONVECTION...MEDIUM ON TIMING AND
IMPACTS TO ATL.
MEDIUM ON CIGS AND VSBY.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  47  52  45 / 100  10  10  90
ATLANTA         68  49  56  48 / 100  10  10  90
BLAIRSVILLE     61  41  52  43 / 100  10  10  90
CARTERSVILLE    68  44  58  50 / 100  10  10  90
COLUMBUS        73  55  69  58 / 100  10  20  90
GAINESVILLE     63  46  50  44 / 100  10  10  90
MACON           72  51  64  54 / 100  10  10  60
ROME            66  44  61  51 / 100  10  10  90
PEACHTREE CITY  69  45  58  51 / 100  10  10  90
VIDALIA         74  58  68  56 /  70  30  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 1 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...
DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...
GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK...
HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JONES...LAMAR...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...SCHLEY...SOUTH
FULTON...SPALDING...TALBOT...TALIAFERRO...TAYLOR...TOWNS...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WHITE...WHITFIELD...WILKES...WILKINSON.

FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...MURRAY...WALKER...WHITFIELD.

&&
Hazardous weather outlook, Jan 21, 3:50 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 AM EST SAT JAN 21 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
350 AM EST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA TODAY.

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE INTO NORTHWEST GEORGIA THIS
MORNING...AND INTO CENTRAL GEORGIA THIS AFTERNOON WHERE IT WILL
BECOME STATIONARY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...LARGE HAIL AND WINDS GUSTING TO NEAR 60 MPH.

.DISCUSSION...
CAPES WILL BE INCREASING TO 1000 TO 1200 ALONG AND JUST AHEAD OF
THE COLD FRONT. LIFTED INDEX VALUES WILL DECREASE TO -2 TO -4.
THIS WILL BE SUFFICIENT FOR ISOLATED SEVERE STORMS TO
DEVELOP...MAINLY ALONG THE COLD FRONT AS IT MOVES ACROSS NORTH
GEORGIA THIS MORNING...AND INTO CENTRAL GEORGIA THIS AFTERNOON.
HELICITIES WILL ALSO BE SUFFICIENT FOR AN ISOLATED TORNADO TO
DEVELOP...HOWEVER THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON ACROSS WEST-
CENTRAL GEORGIA...AND ACROSS ALL OF NORTH AND CENTRAL GEORGIA
SUNDAY NIGHT. HAZARDOUS WEATHER IS NOT EXPECTED FOR MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jan 21, 7:19 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
719 AM EST SAT JAN 21 2012

GAZ031>033-041>044-211300-
719 AM EST SAT JAN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PAULDING...
CARROLL...COBB...DOUGLAS...HARALSON AND FULTON COUNTIES UNTIL 800 AM
EST...

AT 711 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM MOUNT ZION TO AUSTELL...MOVING
EAST AT 40 MPH.

WIND GUSTS OF 40 MPH...PEA SIZED HAIL...AND OCCASIONAL LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS PAULDING...CARROLL...COBB...
DOUGLAS...HARALSON AND FULTON COUNTIES THROUGH 800 AM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE ABILENE...BOWDON
JUNCTION...JOHN TANNER STATE PARK...CARROLLTON...MOUNT
ZION...TEMPLE...BREMEN...WACO...TREASURE LAKE...VILLA
RICA...FAIRPLAY...LAKE VAL-DO-MAR...NEW GEORGIA...WINSTON AND BILL
ARP.

&&

LAT...LON 3393 8444 3367 8444 3354 8527 3372 8531
TIME...MOT...LOC 1217Z 261DEG 37KT 3368 8501

The radar

The Atlanta radar (KFFC), 45 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.

Hail, Douglas

When
January 21, 7:36 AM EST to 7:41 AM EST
Where
Douglas County, 2.15 mi SSW of Winston
Measured
0.88 in hail
Reported by
Public
Coordinates
33.700, -84.830

The public reported 0.88 inch hail southwest of Winston.

Hail, Fulton

When
January 21, 10:30 AM EST to 10:40 AM EST
Where
Fulton County, 2.68 mi WNW of Ben Hill to 1.6 mi NE of Ben Hill
Measured
1.75 in hail
Property damage
$3.9 million
Reported by
Broadcast Media
Coordinates
33.700, -84.560

The broadcast media reported 1.75 inch hail southwest of Atlanta.

Thunderstorm Wind, Cobb

When
January 21, 11:00 AM EST to 11:05 AM EST
Where
Cobb County, 4.13 mi NW of Due West
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
34.008, -84.726

The Cobb County 911 Center reported that two trees were blown down near Tibor Drive and Pitner Road.

Thunderstorm Wind, Douglas

When
January 21, 11:40 AM EST to 11:45 AM EST
Where
Douglas County, 0.55 mi E of Douglasville to 1.1 mi W of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.752, -84.741

The Douglas County Emergency Manager reported that signs at a shopping plaza were blown out and others twisted at the intersection of Fairburn Road and Shawnee Trail. Several businesses along Fairburn Road sustained minor structural damage to the roofs, with another sustaining moderate damage. One window was blown out, and several tree limbs were downed.

Thunderstorm Wind, Heard

When
January 21, 11:57 AM EST to 12:05 PM EST
Where
Heard County, Franklin to 1.57 mi NE of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.280, -85.100

The Heard County 911 Center reported that numerous trees were blown down along Highway 34 East in Franklin.

Flash Flood, De Kalb

When
January 21, 12:00 PM EST to 2:30 PM EST
Where
De Kalb County, 1.34 mi WSW of Belt Jct to 1.34 mi S of Constitution
Cause
Heavy Rain
Property damage
$6,000
Reported by
Other Federal Agency
Coordinates
33.810, -84.350

The water level at three USGS stream gauges exceeded flood stage. Snapfinger Creek at Redan Road and South Fork Peachtree Creek at Johnson Road exceeded 12 feet, and Intrenchment Creek at Constitution Road exceeded 11 feet. Minor flooding occurred in some backyards, parks and the natural flood plain near these creeks.

Flash Flood, Fulton

When
January 21, 12:00 PM EST to 2:00 PM EST
Where
Fulton County, 0.57 mi W of Atlanta to 2.87 mi ENE of Ft Mc Pherson
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.770, -84.410

Around 7 roads had minor flooding due to tributaries and streams in the upper South River and Intrenchment Creek basins overflowing. There were at least 6 inches of water temporarily blocking the roads.

Tornado, Coweta

When
January 21, 12:10 PM EST to 12:12 PM EST
Where
Coweta County, 0.79 mi ESE of Newnan Coweta Co Arp to 1.81 mi ESE of Newnan Coweta Co Arp
Rating
EF1
Path length
1.04 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.314, -84.758

A National Weather Service assessment team determined that an EF-1 tornado occurred in south central Coweta County. The tornado initially touched down around 12:10 PM as an EF-0 with winds around 75 MPH near the intersection of Alex Stephens and Gordon Roads just northeast of Moreland. The tornado then strengthened quickly to an EF-1 with maximum winds near 110 MPH along Gordon Road just before Martin Mill Road. Ten houses sustained minor damage, mainly from falling trees and debris affecting the roof structures. Although dozens of large trees were snapped or uprooted, evidence suggests the majority of the strongest winds remained slightly elevated, likely contributing to the lack of structural damage. The tornado lifted as EF-0 along Martin Mill Road, just past the intersection of Gordon Road.

[01/21/12: Tornado #1, County #1-1, EF1, Coweta, 2012:001].

Thunderstorm Wind, Coweta

When
January 21, 12:31 PM EST to 12:36 PM EST
Where
Coweta County, 1.04 mi W of Senoia to 0.5 mi WNW of Senoia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.301, -84.568

Senoia Police and the Coweta County Emergency Manager reported that one tree was blown down near Howard Road and another at the entrance to the Willow Dale Subdivision. Minor wind damage occurred at a recreational baseball field, including a score board and dugout shelters. There was also minor damage sustained to the porch of the nearby senior center.

Hail, Pike

When
January 21, 12:44 PM EST to 1:00 PM EST
Where
Pike County, 0.9 mi SW of Hilltop to Meansville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.090, -84.440

Amateur radio operators reported 1.00 inch hail from Concord to Meansville.

Thunderstorm Wind, Meriwether

When
January 21, 12:58 PM EST to 1:03 PM EST
Where
Meriwether County, 0.58 mi E of Greenville
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
33.030, -84.710

The Meriwether County 911 Center reported that two trees were blown down.

Hail, Lamar

When
January 21, 1:03 PM EST to 1:15 PM EST
Where
Lamar County, 2 mi W of Barnesville to 2 mi E of Barnesville
Measured
1.75 in hail
Property damage
$240,000
Reported by
State Official
Coordinates
33.050, -84.184

The Lamar County 911 Center reported hail between 1.00 and 1.75 inches across Barnesville.

Thunderstorm Wind, Lamar

When
January 21, 1:15 PM EST to 1:20 PM EST
Where
Lamar County, 0.58 mi W of Barnesville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.050, -84.160

The Lamar County 911 Center reported that three trees and a power line were down on a transformer in Barnesville.

Hail, Monroe

When
January 21, 1:20 PM EST to 1:25 PM EST
Where
Monroe County, Forsyth
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.030, -83.950

The Monroe County Emergency Manager reported that 0.88 inch hail was coming down in sheets and had accumulated to a depth of a quarter of an inch in the city of Forsyth.

Hail, Monroe

When
January 21, 1:45 PM EST to 1:50 PM EST
Where
Monroe County, 0.69 mi N of Juliette
Measured
1 in hail
Reported by
Utility Company
Coordinates
33.110, -83.800

Georgia Power reported 1.00 inch hail in Juliette.

Thunderstorm Wind, Harris

When
January 21, 2:15 PM EST to 2:20 PM EST
Where
Harris County, 1.11 mi N of Clines Crossroads to 1.57 mi NE of Clines Crossroads
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.746, -85.021

The Harris County 911 Center reported that 10 to 12 trees were blown down along Highways 219 and 116 near Interstate 185.

Hail, Muscogee

When
January 21, 2:19 PM EST to 2:30 PM EST
Where
Muscogee County, 0.9 mi NW of Green Is Hills to 1.04 mi SSW of Midland
Measured
1.75 in hail
Property damage
$2.4 million
Reported by
Broadcast Media
Coordinates
32.510, -84.990

Broadcast media and the Muscogee County 911 Center reported numerous reports of large hail across the northern part of the county, ranging in size from 1.00 to 1.75 inches.

Thunderstorm Wind, Muscogee

When
January 21, 2:20 PM EST to 2:25 PM EST
Where
Muscogee County, 1.87 mi WSW of Double Churches to 1.48 mi WSW of Double Churches
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.539, -84.999

The Columbus media relayed a report of numerous trees across River Road in northern Muscogee County.

Tornado, Macon

When
January 21, 3:45 PM EST to 4:00 PM EST
Where
Macon County, 2.81 mi N of Oglethorpe to 1.24 mi NW of Five Points
Rating
EF1
Path length
8.21 mi
Path width
200 yd
Property damage
$300,000
Reported by
State Official
Coordinates
32.340, -84.064

A National Weather Service assessment team determined that an EF-1 tornado occurred in southeast Macon County. The tornado initially touched down as EF-0 with winds around 75 MPH along Highway 128 just north of Oglethorpe. The tornado then strengthened to an EF-1 with maximum winds near 110 MPH along Highway 49 near Four Points where a house was destroyed and numerous trees were snapped and uprooted. The tornado continued east-southeast, causing significant damage along Mennonite School Road just north of Highway 26 where two large chicken houses were completely destroyed and another was significantly damaged. The tornado lifted as an EF-0 near Five Points along Highway 26. Overall, an estimated 25 trees were downed or snapped, approximately five houses received roof damage, one house lost its porch and another house was completely destroyed. Three large chicken houses were damaged or destroyed and one barn roof was lifted off.

[01/21/12: Tornado #2, County #1-1, EF1, Macon, 2012:002].

Tornado, Dooly

When
January 21, 4:15 PM EST to 4:32 PM EST
Where
Dooly County, 1.89 mi SSW of Snow Spg to 3.17 mi NE of Mars Hill Crossroads
Rating
EF0
Path length
10.45 mi
Path width
30 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.226, -83.796

A National Weather Service assessment team determined than an EF-0 tornado occurred in north Dooly County. The weak EF-0 tornado initially touched down around 415 PM with winds around 80 MPH along Old National Road northwest of Pinehurst where several trees were downed. The weak tornado lifted and briefly touched down again along Highway 41 near Taylor Road where several trees were uprooted. Near Rocky Ford Road, three outbuildings were damaged or destroyed. Sheets of tin were torn off a barn, the roof was blown off a hay shelter, and another hay shelter collapsed. The damage path was sporadic as the weak tornado would quickly lift after only brief touchdowns along the path. The final tree damage noted was along 3rd District Road just north of Highway 27 where several trees were downed.

[01/21/12: Tornado #3, County #1-1, EF0, Dooly, 2012:003].

Hail, Dooly

When
January 21, 4:19 PM EST to 4:24 PM EST
Where
Dooly County, 0.9 mi SW of Unadilla
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.260, -83.740

The Dooly County Emergency Manager reported 0.88 inch hail in Unadilla.

Hail, Dodge

When
January 21, 5:05 PM EST to 5:10 PM EST
Where
Dodge County, 2.23 mi SW of Amoskeag
Measured
1 in hail
Reported by
Public
Coordinates
32.150, -83.180

A member of the general public reported 1.00 inch hail south of Eastman.

Hail, Telfair

When
January 21, 5:31 PM EST to 5:36 PM EST
Where
Telfair County, 0.59 mi W of Helena
Measured
1 in hail
Reported by
Public
Coordinates
32.070, -82.930

The public reported 1.00 inch hail just west of McRae.

Hail, Montgomery

When
January 21, 6:15 PM EST to 6:20 PM EST
Where
Montgomery County, 0.91 mi SE of Charlotteville
Measured
1 in hail
Reported by
Public
Coordinates
32.010, -82.510

A member of the general public reported 1.00 inch hail south of Uvalda.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyThe tornado archive for Georgia, 2012Warnings in Georgia, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359324, 359333, 360070, 359341, 359342, 360267, 360268, 361323, 359344, 359227, 359347, 359229, 360067, 360071, 359232, 360068, 359335, 360069, 361320, 361028, 359338, 359233, 359336, 359234.